Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 100, NWS Sioux Falls, SD

July 10, 2018Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 10, 2018, 11:01 AM CDT for Clay County, Dickinson County, Iowa. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2018, 11:01 AM CDT (16:01 UTC)
Expired
Jul 10, 2018, 11:30 AM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IA, Dickinson County, IA

The radar

The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 11:09 AM CDTHAIL 0.88Dickens, IA
Jul 10, 11:13 AM CDTHAIL 1.251 Ese Dickens, IABROKEN WINDOWS. TREES STRIPPED OF LEAVES. BRANCHES DOWN WITH ESTIMATED 1 INCH DIAMETER.
Jul 10, 11:18 AM CDTTSTM WND DMG5 Ne Gillett Grove, IATREES DOWN UP TO 2 FEET IN DIAMETER. NICKEL HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WUUS53 KFSD 101601
SVRFSD
IAC041-059-101630-
/O.NEW.KFSD.SV.W.0100.180710T1601Z-180710T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1101 AM CDT TUE JUL 10 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dickinson County in northwestern Iowa...
  Northern Clay County in northwestern Iowa...

* Until 1130 AM CDT.

* At 1101 AM CDT, a severe thunderstorm was located near Lost Island
  Lake, or 7 miles east of Spencer In Clay County, moving southeast
  at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lost Island Lake around 1110 AM CDT.

Other locations impacted by this severe thunderstorm include Dickens
and Gillett Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4314 9531 4330 9501 4325 9491 4294 9491
TIME...MOT...LOC 1601Z 308DEG 38KT 4318 9500 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
2 follow-up statements
288 
WWUS53 KFSD 101616
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1116 AM CDT TUE JUL 10 2018

IAC059-101625-
/O.CAN.KFSD.SV.W.0100.000000T0000Z-180710T1630Z/
Dickinson IA-
1116 AM CDT TUE JUL 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4316 9517 4323 9510 4325 9491 4294 9491
      4304 9510
TIME...MOT...LOC 1615Z 323DEG 29KT 4310 9494 

$$

IAC041-101630-
/O.CON.KFSD.SV.W.0100.000000T0000Z-180710T1630Z/
Clay IA-
1116 AM CDT TUE JUL 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHEASTERN CLAY COUNTY...

At 1115 AM CDT, a severe thunderstorm was located near Lost Island
Lake, or 11 miles east of Spencer In Clay County, moving southeast at
35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Clay County, including the following locations...
Dickens and Gillett Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4316 9517 4323 9510 4325 9491 4294 9491
      4304 9510
TIME...MOT...LOC 1615Z 323DEG 29KT 4310 9494 

HAIL...1.00IN
WIND...60MPH
 
$$

BT
210 
WWUS53 KFSD 101626
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1126 AM CDT TUE JUL 10 2018

IAC041-101636-
/O.EXP.KFSD.SV.W.0100.000000T0000Z-180710T1630Z/
Clay IA-
1126 AM CDT TUE JUL 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY WILL
EXPIRE AT 1130 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4316 9517 4323 9510 4325 9491 4294 9491
      4304 9510
TIME...MOT...LOC 1626Z 308DEG 38KT 4304 9484 

$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:06 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 7:06 AM CDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
706 AM CDT Tue Jul 10 2018

.SHORT TERM...(Today and Tonight)
Issued at 326 AM CDT Tue Jul 10 2018

A quiet and warm morning across the area. A jet max was moving
across the Canadian border with a right entrance region moving
through northern SD. A band of showers and thunderstorms were
developing along and just ahead of about the 850mb moisture
discontinuity as the upper level support moved across. If the
thunderstorms continue to develop southward along this boundary
parts of southwest MN could see an isolated or scattered
thunderstorm from about 10z through 15z. However getting farther
south is also getting away from some of the better upper support so
only small chances will be in during this time. Instability and
shear are both marginal and with the freezing level around 13500
feet severe thunderstorms look to be isolated at best. More than
likely lightning and brief heavy rain would be the main threats.

As this threat exits high pressure at the surface will be shifting
east through the day, which will allow southerly flow to increase.
This will bring warmer and more humid air back into the area.
Afternoon heat indices will not quite get to advisory levels, but
most locations can expect mid to upper 90s.

The strong southerly flow will keep temperatures warm tonight and
lows should only drop into the 70 to 75 degree range. This strong
flow is in response to a wave moving into ND and a weak cold front
expected to move into central SD by Wednesday morning. Any
thunderstorm chances tonight should be isolated to scattered and
north of the area.

.LONG TERM...(Wednesday through Monday)
Issued at 326 AM CDT Tue Jul 10 2018

Wednesday will be a very warm day with dew points in the 70s and
temperatures in the upper 80s to mid 90s. This will lead to
afternoon heat indices of about 97 to 102 in most locations. A heat
advisory will likely need to be issued unless confidence in lower
dew points occurs.

Wednesday night still poses the best chance for severe thunderstorms
this week. Expect CAPE values of 2000 to 2500 J/kg with fairly weak
shear, some of the strongest winds in the lowest 1-2 km. This should
lead to an event not too different from a couple of days ago to the
north of the area, but with the boundary a little closer areas north
of Interstate 29 will have a better chance this time around. Low
temperatures will again be in the 70s.

The front that settles into the area on Wednesday night will likely
try to lift north Thursday afternoon and night as a bit of a
stronger wave moves through ND into MN. The models this time around
are a little more bullish with instability but shear is still
marginal. With freezing levels running about 13000 to 14000
feet, heavy rain may become a problem if storms can get going. Not
buying into the higher instability forecast just yet, but that will
be something to watch out for. Thursday night may end up being the
evening with the most weather problems.

Beyond this things become much more muddled as the thunderstorms
that may or may not develop really determine boundary locations and
instability. But overall the pattern remains favorable through the
weekend into early next week. Another fairly strong wave should
spread onto the Plains Saturday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 705 AM CDT Tue Jul 10 2018

Large convective complex over northeast SD will drive an outflow
boundary through KHON early in the period, with winds likely
becoming gusty for a brief time before synoptic gradient becomes
reestablished during the latter morning hours. Conditions should
remain VFR through the remainder of the period, outside a small
chance that 12z-14z could see a brief trip into MVFR visibility
for KSUX. Stronger gradient overnight aloft will bring low-level
wind shear conditions to KHON after 06z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Chapman
Hazardous weather outlook, Jul 10, 3:49 AM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
349 AM CDT Tue Jul 10 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-110900-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Moody-
Minnehaha-Lincoln SD-Clay SD-Union-
349 AM CDT Tue Jul 10 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Flooding continues on several rivers. For specific river details,
visit https://water.weather.gov.

Afternoon heat index values will climb into the mid 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values will climb into the mid 90s on Wednesday
afternoon.

Thunderstorms will be possible on Wednesday evening. A few of the
storms may become severe. The better chances will be north of
Interstate 90.

Thunderstorms will again be possible Thursday night. Isolated
severe storms will be possible along with a threat for heavy
rainfall. The better chances should be along and south of
Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

SDZ038-039-050-052>055-057>061-063>066-068-069-110900-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
349 AM CDT Tue Jul 10 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Afternoon heat index values will climb into the mid and upper 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values will climb to 95 to 100 on Wednesday afternoon.

Thunderstorms will be possible on Wednesday evening. A few of the
storms may become severe. The better chances will be north of
Interstate 90.

Thunderstorms will again be possible Thursday night. Isolated
severe storms will be possible along with a threat for heavy
rainfall. The better chances should be along and south of
Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:39 PM CDTHeat AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more53 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.